West Virginia, 2008

Hail in West Virginia, June 30, 2008

June 30, 2008 · NWS RLX · 1 event in 1 county or zone

An upper air disturbance helped trigger some brief thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper air disturbance helped trigger some brief thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 30, 12:44 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 30, 12:44 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT MON JUN 30 2008

.SYNOPSIS...
AN UPPER LEVEL LOW PASSES TODAY SPREADING SPRING LIKE WEATHER TO THE
ENTIRE AREA.  HIGH PRESSURE BUILDS IN TONIGHT AND DOMINATES THROUGH
WEDNESDAY.  A COLD FRONT APPROACHES THURSDAY BUT MAY THEN STALL.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR AND SATELLITE SHOW A CLEARLY DEFINED VORT MAX ROTATING
THROUGH KY THIS MORNING. THIS FEATURE PROGGED TO SWING THROUGH THE
CWA DURING THE EARLY AFTERNOON. DYNAMICS ASSOCIATED WITH THIS
FEATURE AND UPPER LEVEL JET SHOULD BE ENOUGH TO OVERCOME LACK OF
DAYTIME HEATING DUE TO LOW TO MID CLOUD DECK CURRENTLY OVER SE OH
AND WV.

UPPED POPS FOR FOR A LITTLE EARLIER START TO PRECIP...AND BROUGHT
UP MAX TEMPS A FEW DEGREES OTHER WISE NO MAJOR CHANGES TO PREVIOUS
PACKAGE.

ACTIVITY ENDS FROM THE WEST AS ATMOSPHERIC COLUMN DRIES AND WE
ENTER SUBSIDENCE REGION ON BACKSIDE OF VORT LOBE.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
HIGH PRESSURE BRINGS A WELCOME CHANGE TO DRY WEATHER TUE AND
WED...ALBEIT COOL.  OPTED TO LEAVE POPS THAT WERE REMOVED FOR TUE
OUT.  WEAK UPPER TROUGH LINGERS BUT HEIGHTS AND UPPER TEMPERATURES
ARE HIGHER...AND MID LEVEL MOISTURE IS RATHER LIMITED.

NEXT COLD FRONT IS STILL SHOWN TO APPROACH THU AND MOVE INTO THE
AREA THU NT.  SPED UP ONSET OF POPS AGAIN THU.  RETURN FEED APPEARS
LIMITED AT LEAST INITIALLY AHEAD OF THIS FRONT...SO THE THREAT FOR
SEVERE WEATHER THU APPEARS LIMITED AS WELL AT THIS TIME.

HIGHS TUE LOOKED ON TRACK...CONSISTENT WITH THE WELL-CONVERGED
NUMBERS.  LOWERED LOWS TUE NT TOWARD THE NEW MEX ON RADIATIVE
COOLING.  LOWERED HIGHS THU TOWARD NEW MEX OTHERWISE LITTLE CHANGE.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
ECMWF AND GFS MAINTAIN A BROAD LESS AMPLIFIED TROUGH OVER THE GREAT
LAKES THROUGH THE WEEKEND. GFS THE QUICKER OF BOTH MODELS IN
BRINGING IN NEXT COLD FRONT...THURSDAY NIGHT AND STALLING OVER NC
FOR THE WEEKEND. ECMWF HOWEVER IS LESS BULLISH WITH FRONT...SLOWING
AND STALLING JUST NORTH OF AREA FRIDAY...BEFORE SLOWLY PUSHING IT
THROUGH OVER THE WEEKEND. DECIDED TO FOLLOW HPC CONSIDERING MODEL
DIFFERENCES. THIS ESSENTIALLY MEANS A 50/50 BLEND OF GFS AND ECMWF.
AS A RESULT CHC POPS ARE MAINTAINED THURSDAY NIGHT THROUGH
SATURDAY...WITH SCHC FOR SUNDAY. THERE COULD BE WATER CONCERNS
SHOULD ECMWF SOLUTION PAN OUT WITH SLOW/STALLING FRONTAL BOUNDARY
FRIDAY AND SATURDAY.

MAXT FROM HPC LOOKED GOOD...HOWEVER RAISED MINT DAYS 5-7 OWING TO
MORE CLOUDS AND PRECIP.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THIN LINE OF CONVECTION TRAVERSING WESTERN LENGTH FORECAST AREA IN
ASSOCITIATION WITH POST FRONTAL CONVERGEANCE LINE. THIS FEATURE
WILL BRING BRIEF IFR CONDITIONS AS IT PASSES EACH SITE. IN WAKE OF
THIS FEATURE...COOL POOL TO SET UP ALOFT WITH SC FIELD FIGURES
FOR SITES FOR THE EARLY EVENING.

KEPT MENTION OF MVFR FOG FOR THE OVERNIGHT PERIOD AS SKIES
EXPECTED TO CLEAR AND RADIATIONAL COOLING SETS IN.

.AVIATION OUTLOOK /AFTER 18Z TUE/...IFR FG PSBL WED MRNG.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/29
NEAR TERM...KMC
SHORT TERM...TRM
LONG TERM...30
AVIATION...KMC
Hazardous weather outlook, Jun 30, 3:01 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
401 AM EDT MON JUN 30 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
401 AM EDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH SHOWERS AND STORMS
TODAY AS COLD AIR ALOFT PASSES OVERHEAD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 30, 12:30 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
130 PM EDT MON JUN 30 2008

WVZ025-301800-
LOGAN-
130 PM EDT MON JUN 30 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOGAN COUNTY...

AT 129 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 4 MILES SOUTH OF LOGAN...MOVING EAST AT
24 MPH.

THIS STORM WILL PRODUCE SOME SMALL HAIL.

THIS STORM WILL BE NEAR AMHERSTDALE-ROBINETTE AROUND 200 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

25
Special weather statement, Jun 30, 12:53 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
153 PM EDT MON JUN 30 2008

WVZ005-301830-
WAYNE-
153 PM EDT MON JUN 30 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE COUNTY...

AT 150 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 5 MILES SOUTHWEST OF WAYNE...MOVING
EAST AT 25 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE.

THIS STORM WILL BE NEAR GENOA AROUND 200 PM...WAYNE AROUND 205 PM...
EAST LYNN AROUND 210 PM AND KIAHSVILLE AROUND 215 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

25

The radar

The Charleston,WV radar (KRLX), 69 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
June 30, 1:09 PM EST
Where
Wayne County, Genoa
Measured
0.75 in hail
Reported by
Public
Coordinates
38.120, -82.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110968.